Georgia, 2003

Damaging Winds in Georgia, August 11, 2003

August 11, 2003 · NWS CHS · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 11, 9:05 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 11, 9:05 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1005 AM EDT MON AUG 11 2003

PUBLIC...
THE COMPLEX MID AND UPPER LVL PATTERN CONTINUES TDA WITH THE H5 LOW
SPINNING OVER THE OHIO VALLEY WITH MOSTLY WEAK SHORT WAVE ENERGY
BOTH NE AND S OF OUR CWFA THIS MORNING. 12Z RAOB ANALYSIS INDICATES
SOMEWHAT STRONGER FLOW AT H25 THAN EITHER THE ETA OR GFS PROGGED AT
6 HRS WITH A GENERAL DIFLUENT REGION ACROSS SE GEORGIA AND SERN S
CAROLINA. ORIGINAL THOUGHTS WERE TO NUDGE OUR INLAND POPS TO 50 PCNT
THIS AFTN...ESPECIALLY ACROSS OUR GEORGIA ZONES...BUT DO NOT HAVE
MUCH IN THE WAY OF 06Z GUIDANCE TO BACK IT UP. SINCE NGM MCON PROG
SHIFTS BEST LOW LVL CONVERGENCE TO CENTRAL GEORGIA BY 00Z WILL HOLD
OFF ON RAISING OUR POPS THIS MORNING. FORECAST AFTN HIGH TEMPS LOOK
TO BE ON TRACK WITH BACKING WINDS TO THE S.

MARINE...
OBS INDICATE CONDITIONS ARE SLOWLY DECREASING AFTER SURGE
OVERNIGHT. WILL INITIALIZE WITH LATEST OBS AND DO NOT ANTICIPATE
MUCH CHANGE THIS AFTN IN CONDITIONS. MAY HAVE A LITTLE STRONGER
WINDS NEAR THE COAST UNDER INFLUENCE OF SEA BREEZE BUT PROBABLY NOT
AS STRONG AS YDAY. THINK 10 KT SHOULD HOLD FOR TODAY FOR MOST
WATERS. SEAS SHOULD BE A MAX OF 4 FT OVER THE GA WATERS 20 TO 60 NM
WITH UP TO 3 FT EXPECTED ELSEWHERE.

.CHS...
GA...NONE.
SC...NONE.

24/18
Hazardous weather outlook, Aug 11, 4:33 AM EST, 9 hours 37 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
533 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE OHOOPEE
RIVER AT REIDSVILLE...THE EDISTO RIVER AT GIVHANS FERRY...THE
OGEECHEE RIVER AT EDEN...THE SAVANNAH RIVER AT CLYO AND THE LOWER
SANTEE AT JAMESTOWN. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE
AFOREMENTIONED RIVERS. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

SCW

In the hours before

Special weather statement, Aug 11, 1:28 PM EST, 42 minutes before
SCZ048-111900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
228 PM EDT MON AUG 11 2003

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 300 PM
EDT...

AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS CENTERED OVER BLUFFTON...OR ABOUT 6 MILES WEST
OF HILTON HEAD ISLAND...MOVING NORTHEAST AT 5 TO 10 MPH. THIS STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MYRTLE ISLAND...
BRIGHTON BEACH AND BLUFFTON THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Aug 11, 1:50 PM EST, 20 minutes before
GAZ114-115-111915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT MON AUG 11 2003

...THUNDERSTORMS WITH EXCESSIVE CLOUD TO GROUND LIGHTING WILL IMPACT
EVANS COUNTY AND TATTNALL COUNTY THROUGH 315 PM EDT...

AT 249 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF MANASSAS...OR
ABOUT 4 MILES NORTHEAST OF REIDSVILLE...MOVING NORTHEAST AT 15 MPH.
THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND HUGHLAND...
COLLINS...DANIELS...BAY BRANCH...MANASSAS...BELLVILLE...HAGAN AND
CLAXTON THROUGH 315 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED ALONG WITH GUSTY
WINDS TO 30 MPH. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY
INSIDE A COMPLETELY ENCLOSED BUILDING.

The radar

The Charleston,SC radar (KCLX), 100 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Evans

When
August 11, 2:10 PM EST to 2:13 PM EST
Where
Evans County, 3 mi SE of Hagan
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
32.120, -81.900

Thunderstorm winds toppled several trees.

Thunderstorm Wind, Bryan

When
August 11, 3:05 PM EST to 3:08 PM EST
Where
Bryan County, 1 mi N of Pembroke
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
32.150, -81.617

Thunderstorm winds knocked down trees and large limbs.

Thunderstorm Wind, Effingham

When
August 11, 3:40 PM EST to 3:45 PM EST
Where
Effingham County, 3 mi NW of Rincon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.333, -81.267

Thunderstorm winds knocked down trees and power lines.

Thunderstorm Wind, Effingham

When
August 11, 4:00 PM EST to 4:05 PM EST
Where
Effingham County, Clyo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.483, -81.267

Thunderstorm winds knocked down trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379254, 5379253, 5379184, 5379185.